Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 400, NWS Jackson, MS

June 13, 2009Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 13, 2009, 5:52 AM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2009, 5:52 AM CDT (10:52 UTC)
Expired
Jun 13, 2009, 6:20 AM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 150 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1556 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:27 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 13, 5:27 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
527 AM CDT SAT JUN 13 2009

.SHORT TERM...TODAY THROUGH SUNDAY. PRIMARY FORECAST PROBLEM OF THE
DAY WILL BE TO LOCATE SURFACE BOUNDARIES TO TRY TO PINPOINT BEST
CHANCES FOR CONVECTIVE FORCING TODAY. THE MAIN FRONTAL BOUNDARY WILL
EXTEND FROM THE ARKLATEX REGION NEWD INTO NE AR TODAY BUT THE SMALLER
SCALE BOUNDARIES FROM PREVIOUS CONVECTIONS OUTFLOWS WILL BE HARDER TO
LOCATE. ISOLATED CONVECTION THAT HAS PERSISTED OVER NRN ZONES
OVERNIGHT AND THIS MORNING WILL INCREASE IN COVERAGE AS DAYTIME
HEATING INCREASES. THE AIR MASS OVER NRN AREAS WAS WELL WORKED OVER
YESTERDAY BUT DAYTIME HEATING SHOULD BE SUFFICIENT TO MAINTAIN AT
LEAST ISOLATED THUNDERSTORMS TODAY. THE AIR MASS OVER CENTRAL ZONES
REMAINS UNTAPPED AND THE PRESENCE OF OUTFLOW BOUNDARIES WILL ALSO
MEAN AT LEAST A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS...EVEN WITH
PROTECTIVE UPPER RIDGING CENTERED TO OUR SOUTH. HAVE INCREASED MOS
POPS...ESPECIALLY OVER NRN AREAS...FOR THE AFTERNOON. ALSO CONTINUED
RECENT TRENDS AND LOWERED HIGHS FOR TODAY. MOS HAS BEEN A BIT HEAVY
HANDED ON WARMING AFTERNOON TEMPS. CLOUD DEBRIS FROM CONVECTION WILL
ALSO RESULT IN SLIGHTLY COOLER READINGS THAN ADVERTISED BY MOS.

THE MAIN SURFACE TROUGH WILL CONTINUE ACROSS AR TONIGHT BUT
INCREASING MID/UPPER HEIGHTS AND DEVELOPING 850 MB ANTICYCLONIC FLOW
SHOULD HELP HAMPER OVERNIGHT CONVECTION.

ANOTHER WAVE LIFTS OVER THE TOP OF THE RIDGE SUNDAY. 850 MB RIDGING
IS FLATTENED AS A FLAT WAVE LIFTS NEWD ACROSS AR. THE POSITION OF
THE SURFACE BOUNDARY...AND ASSOCIATED BETTER FORCING...REMAINS IN
QUESTION. WILL ADD POSSIBILITY OF ISOLATED STRONG TO SEVERE
CONVECTION TO AREAS NORTH OF I-20 FOR SUNDAY AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. THE PATTERN DOES NOT
CHANGE MUCH OVER THE NEXT 7 DAYS. THE UPPER RIDGE REMAINS OVER THE
SOUTHWEST AND THE SURFACE HIGH OVER THE GULF WILL KEEP THE AREA HOT
AND DRY FOR THE MOST PART. THE STALLED BOUNDARY REMAINS JUST NORTH OF
THE CWA AND WILL CONTINUE TO BE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. STORM COMPLEXES WILL CONTINUE TO DEVELOP
AND TRACK SOUTHEAST TOWARD THE AREA THROUGH THE WEEKEND. THE SURFACE
HIGH BUILDS IN FROM THE SOUTH AROUND TUESDAY AND THE AREA REMAINS DRY
FOR THE REST OF THE WEEK. THE SURFACE RIDGE SHIFTS BACK AND FORTH
THROUGH THE WEEK AND FLATTENS AROUND SATURDAY. A DEEPENING LOW
PRESSURE SYSTEM MOVING THROUGH CENTRAL CANADA WILL DRAG A COLD FRONT
THROUGH THE AREA FOR THE WEEKEND...BUT THE RAIN CHANCES SEEM SMALL.

GUIDANCE TEMPERATURES REMAIN WELL ABOVE NORMAL...WITH HIGHS IN THE
MID AND UPPER 90S. LOWERED HIGHS NEARLY EVERY AFTERNOON ABOUT 2
DEGREES EVERYWHERE. WITH NO CHANGES IN THE AIRMASS...WITH ALL OF THE
MOISTURE...NOT CONFIDENT TEMPERATURES WILL GET ABOVE LOWER 90S. STUCK
WITH GUIDANCE POPS. THERE WERE SLIGHT CHANCE VALUES IN SEVERAL
AFTERNOONS...MAINLY ACROSS THE NORTH. IT IS UNCLEAR WHY THE MODEL IS
SUGGESTING RAIN CHANCES WILL SHIFT TO THE SOUTH. VALUES WERE LOW
AROUND 20 PERCENT OR LESS...SO STUCK WITH THE SLIGHT CHANCE VALUES
THROUGH THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER MOST OF THE AREA THIS
MORNING WITH CLOUD BASES ABOVE 5K FEET. ISOLATED THUNDERSTORMS WILL
OCCUR OVER NORTHWEST AREAS. PATCHY FOG CAN BE EXPECTED WITH
OCCASIONAL VSBYS FROM 3-5 MILES THROUGH 14Z. SCT-BKN DECKS FROM 3-5K
FEET WILL DEVELOP BY LATE MORNING. ISOLATED TO SCATTERED SHOWERS
THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING.
THE BEST COVERAGE OF STORMS WILL OCCUR ALONG AND NORTH OF I-20 BUT
ISOLATED THUNDERSTORMS CAN NOT BE RULED OUT IN OTHER AREAS. SHOWERS
AND THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING WITH SCT
CLOUDS AROUND 5K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  72  93  72 /  12   7  13   7
MERIDIAN      92  69  93  69 /  14   4  12  10
VICKSBURG     93  71  93  71 /   9  11  12   6
HATTIESBURG   93  72  93  71 /  11   4   4   4
NATCHEZ       92  70  92  71 /   5   5   3   3
GREENVILLE    91  73  91  72 /  18  19  27  12
GREENWOOD     91  69  92  72 /  18  15  30  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/7
Hazardous weather outlook, Jun 13, 5:32 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
532 AM CDT SAT JUN 13 2009

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-141045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
532 AM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTH AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG AND NORTH
OF INTERSTATE 20. THESE STORMS WILL HAVE THE POTENTIAL FOR PENNY
SIZE HAIL AND WIND GUSTS TO 60 MPH.

THE AIR MASS OVER THE REGION REMAINS HUMID AND UNSTABLE. THE
REMNANTS OF A FRONT...ALONG WITH COOL POOLS OF AIR LEFT BY
THUNDERSTORMS YESTERDAY...WILL PROVIDE SUFFICIENT LIFT TO INITIATE
THUNDERSTORM DEVELOPMENT. THE HIGHEST THUNDERSTORM COVERAGE WILL
OCCUR DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
SUNDAY. A WEAK DISTURBANCE THAT WILL MOVE ACROSS THE
REGION...COMBINED WITH THE REMNANTS OF A WEAK FRONT IN THE
AREA...WILL PROVIDE ENOUGH LIFT TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS OVER AREAS ALONG AND NORTH OF INTERSTATE 20 SUNDAY AND
SUNDAY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND SUNDAY.

LAZ023>026-MSZ053>066-072>074-141045-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
532 AM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SECTIONS OF CENTRAL AND SOUTH
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Jun 13, 5:19 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
519 AM CDT SAT JUN 13 2009

MSZ018-019-131025-
BOLIVAR MS-SUNFLOWER MS-
519 AM CDT SAT JUN 13 2009

...STRONG THUNDERSTORMS OVER BOLIVAR AND SUNFLOWER COUNTIES...
STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN BOLIVAR AND SOUTHERN
SUNFLOWER COUNTY AT 516 AM CDT. ONE OF THE STRONGER STORMS WAS
LOCATED 4 MILES NORTH OF SHAW. THESE STORMS WILL BE CAPABLE OF
PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS AND WILL
MOVE EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THESE
STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

OLB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:03 PM CDTSevere Thunderstorm WarningJANOktibbeha27 min
Jun 12, 7:32 PM CDTSevere Thunderstorm WarningJANLowndes13 min
Jun 13, 4:50 AM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore55 min
Jun 13, 5:48 AM CDTSevere Thunderstorm WarningJANAttala, Holmes57 min
Jun 13, 7:08 AM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Winston43 min
Jun 13, 9:04 AM CDTFlash Flood WarningJANCarroll, Choctaw, Montgomery2 hr
Jun 13, 9:13 AM CDTFlash Flood WarningJANClay, Lowndes, Oktibbeha2 hr
Jun 13, 4:47 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada43 min
Jun 13, 5:19 PM CDTSevere Thunderstorm WarningJANGrenada, Montgomery37 min
Jun 13, 5:22 PM CDTSevere Thunderstorm WarningJANCarroll53 min
Jun 13, 6:01 PM CDTSevere Thunderstorm WarningJANCarroll47 min
Jun 13, 6:53 PM CDTSevere Thunderstorm WarningJANLeflore67 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.